MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H06
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (davf) using penumbra smart coils (smart coils), non-penumbra coils, a non-penumbra microcatheter and n-butyl cyanoacrylate (nbca).It was reported that the patient anatomy was slightly tortuous and mildly calcified.During the procedure, 13% nbca was injected and a coil was placed into the target vessel using the microcatheter.The physician then advanced a smart coil through the microcatheter into the target vessel but decided to retract the smart coil for recoiling.While retracting, the physician experienced resistance, and the smart coil unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed, and the smart coil was flushed out.The procedure was completed using two additional smart coils, six other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly had bends and kinks throughout its length.The pull wire was not within the pusher assembly distal detachment tip (ddt) alignment feature.The embolization coil was detached from the pusher assembly and had offset coil winds along its length.Conclusions: evaluation of the returned smart coil confirmed a detached embolization coil and revealed that the pull wire was not within the ddt alignment feature.If the device is forcefully retracted against resistance, the pusher assembly may elongate, and the embolization coil will detach.Further evaluation revealed the pet lock was separated on the proximal end of the pusher assembly, offset coil winds on the embolization coil and bends and kinks along the length of the pusher assembly.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9702690
Report Number3005168196-2020-00135
Device Sequence Number2474913
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2023
Device Model Number400SMTXSFT2H06
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF81915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/14/2020
Supplement Date Received by Manufacturer03/18/2020
Initial Report FDA Received Date02/12/2020
Supplement Report FDA Received Date04/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR
Date Report Sent to FDA01/01/2005